Alert archive / Kansas / River Flood Warnings in 2014

River Flood Warning 8, NWS Topeka, KS

August 10, 2014Cloud County, Kansas

NWS Topeka, KS issued this river flood warning at Aug 10, 2014, 1:11 PM CDT for Cloud County, Kansas. It took effect at Aug 10, 2014, 4:35 PM CDT. It was in force for 23 hr.

The area

The outline as issued.

The facts

Issued
Aug 10, 2014, 1:11 PM CDT (18:11 UTC)
In effect from
Aug 10, 2014, 4:35 PM CDT
Expired
Aug 11, 2014, 3:28 PM CDT
In force
23 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Cloud County, KS

The radar

The Grand Island radar (KUEX), 118 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Solomon River near Glasco (GLAK1).

Action stage
17 ft
Minor stage
22 ft
Moderate stage
25 ft
Major stage
34 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

581 
WGUS83 KTOP 101811
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
111 PM CDT SUN AUG 10 2014

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC029-110211-
/O.NEW.KTOP.FL.W.0008.140810T2135Z-140811T2028Z/
/GLAK1.1.ER.140810T2135Z.140811T0000Z.140811T0228Z.NO/
111 PM CDT SUN AUG 10 2014

* At 11:00 AM Sunday the stage was 20.4 feet.
* Flood stage is 22.0 feet.
* Forecast...Rise near flood stage by late this afternoon and 
  continue to rise to near 22 feet this evening.the river will 
  fall below flood stage later tonight.
* Impact...At 22.0 feet...Minor lowland flooding occurs along the 
  river from the Cloud and Mitchell County line to Niles.

&&

LAT...LON 3941 9793 3940 9788 3928 9773 3925 9780 3936 9793




$$
3 follow-up statements
293 
WGUS83 KTOP 102250
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
550 PM CDT SUN AUG 10 2014

...The Flood Warning continues for the following streams in Kansas..
  Solomon River near Glasco affecting Cloud County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC029-110650-
/O.CON.KTOP.FL.W.0008.000000T0000Z-140811T2028Z/
/GLAK1.1.ER.140810T2200Z.140811T0000Z.140811T0228Z.NO/
550 PM CDT SUN AUG 10 2014

The Flood Warning continues for
  The Solomon River near Glasco.
* until Monday afternoon.
* At  4:15 PM Sunday the stage was 21.6 feet.
* Flood stage is 22.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 22.7 feet by this evening. The river will 
  fall below flood stage later tonight.
* Impact...At 22.0 feet...Minor lowland flooding occurs along the 
  river from the Cloud and Mitchell County line to Niles.

&&

LAT...LON 3941 9793 3940 9788 3928 9773 3925 9780 3936 9793




$$
638 
WGUS83 KTOP 110137
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
837 PM CDT SUN AUG 10 2014

...The Flood Warning continues for the following streams in Kansas...

  Solomon River near Glasco affecting Cloud County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC029-110937-
/O.EXT.KTOP.FL.W.0008.000000T0000Z-140812T0018Z/
/GLAK1.1.ER.140811T0333Z.140811T0600Z.140811T0618Z.NO/
837 PM CDT SUN AUG 10 2014

The Flood Warning continues for
  The Solomon River near Glasco.
* until Monday evening.
* At  8:00 PM Sunday the stage was 21.8 feet.
* Flood stage is 22.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage tonight and continue to rise 
  to near 22.2 feet by early Monday morning.The river will fall below
  flood stage early Monday morning.
* Impact...At 22.0 feet...Minor lowland flooding occurs along the 
  river from the Cloud and Mitchell County line to Niles.

&&

LAT...LON 3941 9793 3940 9788 3928 9773 3925 9780 3936 9793




$$
722 
WGUS83 KTOP 112025
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT MON AUG 11 2014

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Solomon River near Glasco affecting Cloud County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC029-112055-
/O.CAN.KTOP.FL.W.0008.000000T0000Z-140812T0018Z/
/GLAK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
325 PM CDT MON AUG 11 2014

The Flood Warning is cancelled for
  The Solomon River near Glasco.
* At  8:00 AM Monday the stage was 13.2 feet.
* Flood stage is 22.0 feet.
* Forecast...The river crested below flood stage at 21.8 feet. The 
  river will fall to 9.7 feet by early evening.


&&

LAT...LON 3941 9793 3940 9788 3928 9773 3925 9780 3936 9793




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Aug 10, 12:54 PM CDT, 17 minutes earlier.

Area forecast discussion, Aug 10, 12:54 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1254 PM CDT Sun Aug 10 2014

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 356 AM CDT SUN AUG 10 2014

Early this morning a complex of strong to severe thunderstorms that
developed across north central and central KS have weakened through
the night, though some wind gust this morning may reach to around 50
MPH along and southeast of the KS turnpike. The band of stronger
convection should move east of the CWA by sunrise. The eastern
counties may see a period of strati-form rain with isolated
thunderstorms through the mid morning hours. Radar estimated
rainfall amounts late last evening and through the early morning
hours across the northwest and north central counties of the CWA
have ranged between 2 to 5 inches. The southwest and south central
counties have received 1 to 2 inches. East central Kansas may pick
up around an inch with some areas getting near 2 inches from 300 AM
through 700 AM.

One upper level trough was now moving southeast across eastern NE
and north central KS. Once this upper trough passes east-southeast
into MO we may see a break in the precip chances through the mid
morning hours into the the mid afternoon hours. A second upper level
trough across ND into eastern MT will be digging southeast across
the central plains this afternoon. If the atmosphere is able to
recover, we may see another round of showers and thunderstorms
developing during the late afternoon and evening hours. A deeper
upper level trough will amplify across eastern MN into northeast IA
late Today and Tonight. Deeper cold air advection across the plains
should bring and end to the rain chances from northwest to southeast
across the CWA during the late evening hours of Sunday into the
early morning hours of Monday.

High temperatures Today will be dependent on cloud cover. If we stay
cloudy across the eastern half of the CWA then highs may struggle to
reach the lower 80s. If we see breaks in the cloud cover early this
afternoon, high temperatures will warm into the mid to upper 80s.
The western counties of the CWA will have a better chance for
insolation early this afternoon and highs will reach the mid to
upper 80s.

.LONG TERM...(Monday through Saturday)
Issued at 356 AM CDT SUN AUG 10 2014

Will keep forecast dry on Monday in the wake of departing shortwave
trough moving off to the southeast. Drier air will advect southward
across the area and remain across the cwa with the ridge situated
just to the east...so any moisture return through mid week will
occur to the west of the cwa. As a result will maintain a dry fcst
through Wednesday night as upper ridge will amplify then remain in
place through the period with any weak shortwaves passing well north
and east. Highs in the 80s look on track...so no changes were made.

Models diverge on how quickly the upper ridge gets flattened by the
end of the work in response to the next western shortwave trough
being ejected out into the plains. Model consensus still favors low
pops by Thursday...with the best chances Friday into Friday night
with the EC model favoring a further northerly track. Either
way...warmer air should advect northeastward into the area with
highs warming into the upper 80s and low 90s by Friday...then mainly
the lower 90s by Saturday. Following lows to start the week in the
upper 50s and lower 60s...lows in the upper 60s to around 70 should
be the rule by next weekend.

&&

.AVIATION...(For the 18Z TAFs through 18Z Monday Afternoon)
Issued at 1241 PM CDT SUN AUG 10 2014

Surface low continues to wrap around VFR to occasional MVFR cigs
through the afternoon at KTOP/KMHK/KFOE. Weak disturbance over
northern KS develops isolated showers with some embedded thunder
thru the afternoon. Coverage in convection is not widespread so
used mention of VCTS with possibility of amending if TSRA impacts
terminal. Otherwise activity ends aft 01Z as tonights
cig/visibility forecast becomes more difficult. Uncertainty
exists on if and when cloud deck clears out allowing for ground
fog to form. Visibility is likely to be reduced near 08Z beginning
the mention of 4SM and broken MVFR stratus. If stratus clears out,
lower visibilities are likely.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...63
AVIATION...Bowen
Hazardous weather outlook, Aug 10, 4:27 AM CDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
427 AM CDT SUN AUG 10 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-110930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
427 AM CDT SUN AUG 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORM CHANCES WILL LINGER TODAY AND INTO THIS EVENING
ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE NEXT CHANCE FOR MORE THUNDERSTORMS OVER THE AREA WILL BE
NEXT THURSDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Aug 10, 9:01 AM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
901 AM CDT SUN AUG 10 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 AM     HEAVY RAIN       1 E BREMEN              39.90N 96.77W
08/10/2014  M3.60 INCH       MARSHALL           KS   CO-OP OBSERVER

            24 HOUR TOTAL HEAVY RAIN DURATION 24 HOURS.

&&

NWS TOPEKA KS
IRIS SYSTEM
Local storm report, Aug 10, 9:02 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
902 AM CDT SUN AUG 10 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 AM     HEAVY RAIN       4 SSW HOLLENBURG        39.92N 97.01W
08/10/2014  M3.08 INCH       WASHINGTON         KS   COCORAHS

            24 HOUR TOTAL HEAVY RAIN DURATION 24 HOURS.

&&

NWS TOPEKA KS
IRIS SYSTEM
Local storm report, Aug 10, 9:03 AM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
903 AM CDT SUN AUG 10 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 AM     HEAVY RAIN       2 SSW LOUISVILLE        39.22N 96.33W
08/10/2014  M2.20 INCH       POTTAWATOMIE       KS   CO-OP OBSERVER

            24 HOUR TOTAL HEAVY RAIN DURATION 24 HOURS.

&&

NWS TOPEKA KS
IRIS SYSTEM
Local storm report, Aug 10, 9:04 AM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
904 AM CDT SUN AUG 10 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 AM     HEAVY RAIN       5 ESE EMPORIA           38.38N 96.10W
08/10/2014  M2.06 INCH       LYON               KS   COCORAHS

            HEAVY RAIN DURATION 24 HOURS.

&&

NWS TOPEKA KS
IRIS SYSTEM
Local storm report, Aug 10, 9:45 AM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
945 AM CDT SUN AUG 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     HEAVY RAIN       NNE MINNEAPOLIS         39.12N 97.70W
08/10/2014  E1.50 INCH       OTTAWA             KS   TRAINED SPOTTER

            24 HOUR TOTAL

&&

JB
Local storm report, Aug 10, 10:07 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1007 AM CDT SUN AUG 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 AM     HEAVY RAIN       E ST. MARYS             39.19N 96.07W
08/10/2014  M1.10 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

            24 HOUR TOTAL

&&

JB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:27 PM CDTSevere Thunderstorm WarningTOPCloud48 min
Aug 9, 10:14 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa46 min
Aug 9, 11:52 PM CDTSpecial Weather StatementTOPOttawa38 min
Aug 10, 12:28 AM CDTSpecial Weather StatementTOPGeary, Pottawatomie, Riley47 min
Aug 10, 12:33 AM CDTSpecial Weather StatementTOPDickinson42 min
Aug 10, 2:48 AM CDTSpecial Weather StatementTOPOsage42 min
Aug 10, 3:06 AM CDTSpecial Weather StatementTOPCoffey39 min
Aug 10, 3:45 AM CDTSpecial Weather StatementTOPCoffey45 min

Nearby

River Flood Warnings in Kansas, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.